Kansas, 2002

Damaging Wind in Kansas, June 3, 2002

June 3, 2002 · NWS DDC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 3, 1:53 PM CST, 9 hours 37 minutes earlier.

Area forecast discussion, Jun 3, 1:53 PM CST, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT MON JUN 3 2002

DAYS 1-2...

FORECAST CHALLENGES ARE PRECIPITATION CHANCES AND TEMPERATURES FOR
NEARLY ALL PERIODS.

MORNING UPPER AIR MAPS DEPICTED SCREAMING 250MB JET FOR EARLY JUNE
CRASHING INTO THE PACIFIC NORTHWEST WITH 150KT AIRREPS. SEVERAL JET
CORES SURGING NORTHEAST AHEAD OF THE WEST COAST UPPER TROF WITH BEST
CORE FROM CENTRAL BAJA TO SOUTHERN NEW MEXICO USHERING SUBSTANTIAL
TROPICAL MOISTURE INTO THE CENTRAL PLAINS. 700MB TEMPS REMAINED
QUITE WARM OVER THE CWA WITH 15C AT DDC BUT 10C ISOTHERM WAS NOT VAR
TO THE NORTH IN WESTERN NEBRASKA. 850MB FRONTAL BOUNDARY EXTENDED
WEST AND NORTHEAST FROM A LOW NEAR KGLD WITH PLENTY OF MOISTURE IN
THE VICINITY. LATE MORNING SURFACE MAP HAD THE FRONT FROM OMA TO GCK
THEN BACK NORTHWEST TO NEAR CYS. AVN AND ETA MODELS WILL BE FAVORED
AGAIN THIS CYCLE WITH NGM SEEMINGLY TOO FAR NORTH WITH LOW LEVEL
FEATURES WITH TIME. 19Z 3HR PRESSURE RISE MAX HAD SHIFTED EAST INTO
EASTERN NEBRASKA WITH FALLING PRESSURE TRENDS OVER EASTERN COLORADO.

SUBTROPICAL PLUME HAS KEPT SURFACE HEATING IN CHECK THIS AFTERNOON
WITH 19Z TEMPS IN THE LOW TO MID 90S OVER THE SOUTHEASTERN 1/3 OF
THE ZONES. SURFACE BASED CONVECTIVE INITIATION APPEARS HARD TO BE
REALIZED WITH CAP HOLDING STRONG. IHOP 4KM MM5 TRIES TO BREAK OUT
PRECIP OVER THE SOUTHWESTERN ZONES ITS SURFACE TEMPS THERE ARE
AROUND 100F. EXPECT STORMS TO CONTINUE TO BLOSSOM OVER EASTERN
COLORADO (WHERE SURFACE DEWPOINTS ARE NEAR 50 WEST TO THE ROCKIES)
AND MOVE ENE OVER THE NORTHERN AND CENTRAL ZONES TONIGHT. BEST
COVERAGE SHOULD BE IN THE NORTH ABOVE THE FRONTAL ZONE WHERE THE LOW
LEVEL JET PICKS UP AND ALONG/NORTH OF THE 10C 700MB ISOTHERM. SEVERE
STORM THREAT SHOULD BE LIMITED TO HAIL AND A FEW DOWNBURSTS BUT AM
NOT TERRIBLY EXCITED ABOUT LOTS OF SEVERE REPORTS DUE TO THE AMOUNT
OF MOISTURE (PRECIPITABLE WATER AMOUNTS AROUND 140 PERCENT OF
NORMAL). WILL MENTION SOME HEAVY RAINFALL WITH THIS IN MIND. WITH
ALL THE LOW LEVEL MOISTURE, LOWS MAY HAVE A HARD TIME DROPPING FAR
BUT GOING NUMBERS LOOK PRETTY GOOD.

COOL OUTFLOW BEHIND THE STORMS SHOULD PUSH THE FRONT THROUGH ALL THE
ZONES BY MID MORNING. WITH THE UPPER TROF MIGRATING EAST INTO THE
ROCKIES, EXPECT A FEW WEAK WAVES TO PASS OVER THE BAROCLINIC ZONE
BEHIND THE FRONT WITH PLENTY OF MOISTURE IN PLACE FOR MORE SHOWERS
AND THUNDERSTORMS TO DEVELOP. WILL SHOTGUN MID RANGE POPS FOR THIS.
WITH ENOUGH MIXING FROM OVERNIGHT AND DAYTIME RAINFALL WILL GO WITH
SOME BREAKS IN THE CLOUDS FOR TEMPS FROM 70 TO 82 NORTHWEST TO
SOUTHEAST.

WITH FRONT FARTHER SOUTH, SHOULD SEE ANOTHER ROUND OF AFTERNOON
CONVECTION SPREAD NORTHEAST OVER THE PLAINS. BEST CHANCES, NEAREST
THE FRONT, SHOULD BE SOUTHEAST AND WILL BASICALLY FLIP-FLOP THE
PRECIPITATION CHANCES FROM TONIGHT. FRONT SHOULD BE WELL SOUTH OF
THE ZONES BY WEDNESDAY WITH SOME MID CLOUDS AHEAD OF THE UPPER TROF.
GUIDANCE TEMPS IN THE MID TO UPPER 70S SEEM REASONABLE.

DAYS 3-7...

UKMO AND ECMWF CONTINUE TO DROP UPPER SYSTEM INTO BAJA AREA BY 00Z
THURSDAY WHILE AVN MOVES SYSTEM ACROSS TX/OK.  WILL PROBABLY NOT
FOLLOW AVN MUCH.  SHOULD WARM UP BY THURSDAY AS JET STAY WELL
NORTH.  THEN NEXT FRONT SHOULD ARRIVE SUNDAYISH.  GOING FORECAST
ALREADY HAS A PRETTY GOOD HANDLE ON FORECAST AND WILL ONLY MAKE A
FEW MINOR TWEAKS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   62  73  52  75 /  50  50  50   0
GCK   58  71  51  75 /  70  50  30   0
EHA   60  73  50  77 /  50  50  50   0
LBL   60  75  51  76 /  50  50  50   0
HYS   58  71  50  74 /  70  50  30   0
P28   68  81  56  76 /  30  50  70   0

.DDC...NONE.

21/15

In the hours before

Local storm report, Jun 3, 5:39 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT MON JUN 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    EASTERN EDGE OF ROLLA     KS   1.75 IN HAIL
06/03/02   MORTON                         REPORTED BY SPOTTER

0539 PM    ROLLA                     KS   0.75 IN HAIL
06/03/02   MORTON                         COVERING THE GROUND.
                                          REPORTED BY SPOTTER

0545 PM    JOHNSON CITY              KS   0.75 IN HAIL
06/03/02   STANTON                        REPORTED BY SPOTTER

0555 PM    3NW FETERITA              KS   0.75 IN HAIL
06/03/02   STEVENS                        REPORTED BY SPOTTER

0543 PM    3NE ROLLA                 KS   1.00 IN HAIL
06/03/02   MORTON                         REPORTED BY PUBLIC

18
Local storm report, Jun 3, 6:54 PM CST, 4 hours 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT MON JUN 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    EAST EDGE OF ROLLA        KS   1.75 IN HAIL
06/03/02   MORTON                         REPORTED BY SPOTTER

0539 PM    ROLLA                     KS   0.75 IN HAIL
06/03/02   MORTON                         COVERING THE GROUND.
                                          REPORTED BY SPOTTER

0543 PM    3NE ROLLA                 KS   1.00 IN HAIL
06/03/02   MORTON                         REPORTED BY PUBLIC

0545 PM    JOHNSON CITY              KS   0.75 IN HAIL
06/03/02   STANTON                        REPORTED BY SPOTTER

0555 PM    3NW FETERITA              KS   0.75 IN HAIL
06/03/02   STEVENS                        REPORTED BY SPOTTER

0655 PM    1S MOSCOW                 KS   1.25 IN HAIL
06/03/02   STEVENS                        REPORTED BY SPOTTER

0700 PM    MOSCOW                    KS   0.75 IN HAIL
06/03/02   STEVENS                        REPORTED BY PUBLIC

0700 PM    WEST EDGE OF MOSCOW       KS   0.75 IN HAIL
06/03/02   STEVENS                        REPORTED BY PUBLIC

0730 PM    SATANTA                   KS   1.00 IN HAIL
06/03/02   HASKELL                        REPORTED BY SPOTTER

0739 PM    4SW SATANTA               KS   0.75 IN HAIL
06/03/02   HASKELL                        REPORTED BY SPOTTER

0742 PM    4SW SATANTA               KS   0.88 IN HAIL
06/03/02   HASKELL                        REPORTED BY SPOTTER

0747 PM    WEST EDGE OF SATANTA      KS   0.88 IN HAIL
06/03/02   HASKELL                        REPORTED BY SPOTTER

RB
Special weather statement, Jun 3, 9:04 PM CST, 2 hours 26 minutes before
KSZ030-043>045-061>064-074>078-084>088-040430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1004 PM CDT MON JUN 3 2002

...THE SEVERE THUNDERSTORM WATCH NUMBER 375 HAS BEEN CANCELLED FOR
THE FOLLOWING SO0UTHWEST KANSAS COUNTIES...

CLARK...FINNEY...FORD...GRANT...GRAY...HAMILTON...HASKELL...
HODGEMAN...KEARNY...LANE...MEADE...MORTON...NESS...SCOTT...SEWARD...
STANTON...STEVEN...TREGO...

SCATTERED SHOWERS AND THUNDERSTORMS OVER THE PAST FEW HOURS HAVE
WEAKENED BELOW SEVERE LEVELS. ALTHOUGH SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER THIS AREA THROUGH
MIDNIGHT, THE THREAT FOR SEVERE WEATHER IS OVER.

AFTER MIDNIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL
COVERAGE ACROSS MUCH OF WESTERN KANSAS, BUT THE MAIN THREAT FROM
THESE STORMS WILL LIKELY BE PERIODS OF HEAVY RAINFALL.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE
AT: HTTP://WWW.CRH.NOAA.GOV/DDC

&&

RB

The radar

The Dodge City radar (KDDC), 184 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morton

When
June 3, 11:30 PM CST
Where
Morton County, 10 mi SW of Richfield
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.167, -101.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306423.